Florida, 2002

Lightning Strike in Florida, June 30, 2002

June 30, 2002 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, Jun 30, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SUN JUN 30 2002

IT APPEARS THAT OUR WET PATTERN WILL CONTINUE THROUGH AT
LEAST THE MIDDLE OF THE WEEK. PROGS SHOW NEARLY STATIONARY
UPPER LEVEL LOW OVER THE ATLANTIC EAST OF MAINE THROUGH TUESDAY.
THIS TROUGH THEN STARTS MOVING EAST LATE TUESDAY AND WEDNESDAY
IN REPONSE TO A STRONGER TROUGH THAT WILL BE MOVING DOWN FROM
CANADA.

AN EXTENSION OF THE MAINE TROUGH WILL EXTEND SOUTHWEST OVER NORTH
AND CENTRAL FLORIDA. IN FACT...THIS SYSTEM WILL CONTINUE OVER FLORIDA
ALTHOUGH WEAKENING SOMEWHAT THROUGH SATURDAY. THE UPPER LEVEL TROUGH
WILL BE REFLECTED BY A SURFACE TROUGH THAT WILL BE LYING NORTHEAST
TO SOUTHWEST OVER NORTH FLORIDA THROUGH MOST OF NEXT WEEK. THE
LOCATION OF THE SURFACE TROUGH WILL WILL FORCE A SURFACE RIDGE
CURRENTLY OVER SOUTH FLORIDA TO OUR SOUTH. THIS WILL ALLOW WINDS TO
VEER LATE TONIGHT AND MONDAY TO SOUTH AND SOUTHWEST. THIS
SOUTHWESTERLY FLOW WILL CONTINUE THROUGH THURSDAY AND BECOME
VARIABLE FRIDAY AS THE SURFACE RIDGE TRIES TO RETURN FROM THE SOUTH.

MOISTURE WILL REMAIN ABUNDANT OVER SOUTH FLORIDA THE NEXT FEW DAYS.
PROGS ARE SHOWING SIGNIFICANT LIFT ASSOCIATED WITH THE UPPER LEVEL
TROUGH. THUS MORE SHOWERS AND THUNDERSTORMS IN THE NEAR TERM THROUGH
AT LEAST TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL MAINLY OCCUR
DURING THE AFTERNOON AND EVENING HOURS MOST SECTIONS. HOWEVER...THE
SHOWERS COULD ALSO OCCUR DURING THE LATE NIGHT AND MORNING ALONG THE
SOUTHEAST COAST THROUGH UNTIL THE WINDS SWITCH TO SOUTH AND
SOUTHWEST AND THEN ALONG THE WEST COAST DURING THE MORNING AND EARLY
AFTERNOON FOLLOWING THE WIND SHIFT.

HIGH TEMPERATURES WILL ALL DEPEND ON CLOUDS AND PRECIPITATION. BUT
LOOK FOR MOST HIGHS IN THE 80S. LOWS IN THE 70S.

EXTENDED...THURSDAY THROUGH SATURDAY...PROGS SHOW UPPER LEVEL TROUGH
CONTINUING NORTHEAST TO SOUTHWEST OVER FLORIDA THROUGH THE PERIOD.
HOWEVER...A MENTIONED ABOVE...IT WILL GRADUALLY WEAKEN. SHOWERS AND
THUNDERSTORMS WILL STILL BE AROUND...BUT POPS WILL GRADUALLY
DECREASE. LITTLE CHANGE IN TEMPERATURES.

MARINE...NO HIGHLIGHTS WITH WINDS REMAINING BELOW 15 KNOTS.

NO PROBLEMS FOR FIRE WEATHER.

PBI TT 076/086 076/087 075 10576
FLL TT 076/085 076/087 075 10576
MIA TT 076/086 076/087 075 10576
APF TT 076/084 076/086 075 10676

.MIA...NONE.

In the hours before

Special weather statement, Jun 30, 8:20 AM EST, 5 hours 40 minutes before
FLZ063-066>075-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
920 AM EDT SUN JUN 30 2002

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTH
   FLORIDA TODAY...
...SLIGHT CHANCE OF WATERSPOUTS ACROSS THE ATLANTIC WATERS TODAY...

TROPICAL MOISTURE WILL REMAIN QUITE HIGH OVER SOUTH FLORIDA TODAY.
THIS WILL ONCE AGAIN RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION.

ALTHOUGH SHOWERS AND THUNDERSTORMS COULD FORM AT ANY TIME...THE
BRUNT OF THE ACTIVITY SHOULD MAINLY BE DURING THE MORNING AND EARLY
AFTERNOON HOURS NEAR THE EAST COAST. THE INTERIOR AND WESTERN
SECTIONS SHOULD EXPERIENCE MOST OF THEIR ACTIVITY DURING THE
AFTERNOON AND EVENING HOURS.

DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN MANY AREAS ALONG
WITH LOCALLY HEAVY DOWNPOURS. STRONG GUSTY WINDS ARE ALSO POSSIBLE
WITH THE STRONGER THUNDERSTORMS.

LIGHT SOUTHEAST WINDS AND DEVELOPING LINE OF SHOWERS OVER THE
ATLANTIC WATERS WILL RESULT IN A SLIGHT CHANCE OF WATERSPOUTS TODAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 9 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
June 30, 2:00 PM EST
Where
Miami-Dade County, Key Biscayne
Injuries
3 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Lightning struck a 23-foot boat in Biscayne Bay as it approached Crandon Park Marina. The lightning shattered a plexiglass windshield injuring the three persons aboard.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303105.